fbpx

Polypharmacy – What Does it Look Like?

Polypharmacy is a horrible problem in geriatrics. I came across this medication list, and just wanted to give you a brief idea of some of the thoughts that go through a clinical pharmacist’s head. Scary I know, but just stay with me, as you will most likely see something at the end of this post that you’ve never seen before. I’ve spoken with a couple people who’ve been in the business a long time, and they can’t recall a medication list quite like this either.

Med list

Certainly you need more information than a medication list to determine appropriateness of each medication that a patient is on. However, you can begin to form ideas in what you might change about a patient’s medications, identify potential problems, and get your mindset geared as to what to try to look for when reviewing a medication list. As I was reading, this particular patient was on about 20 meds.

In going through this medication list, I look at a few respiratory medications and oxygen, obviously this is a patient with some serious respiratory issues, so we need to be mindful of that. All the doses look low to moderate with the exception of the opioids and gabapentin which is at a moderate dose, so I would certainly make sure to keep an eye out for side effects of gabapentin as well as kidney function as gabapentin is eliminated through the kidney. This patient is certainly getting a significant amount of opioid with no noted constipation medication – so we need to watch out for that. They obviously have some serious pain management issues and ideally it would be nice to convert them from 2 long acting opioids to one (Fentanyl and MS Contin) at some point in time. This patient doesn’t have a prn opioid for breakthrough pain either…kind of bizarre for someone on that high of a dose of opioids. Donepezil could potentially be increased to maximize the potential benefit depending upon GI status and if it hasn’t been tried in the past etc. They obviously have some sinus and/or allergy issues on Mucinex, Claritin, Flonase – maybe we could try to wean those down at some point if symptoms are well controlled. Some other thoughts to try to minimize this patient’s medication load would be to look at vitamin C and what that is being used for, as well as the glucosamine as obviously there may not be much pain benefit if using for osteoarthritis (remember the large amount of opioids and on Mobic. They are also on an NSAID (Mobic) so we will need to do some lab monitoring there as well. A TSH needs to be monitored on Synthroid. Those are just some of the ideas that went through my head by simply looking at the medication list without yet looking into symptoms/assessment/H&P/vitals etc. There really wasn’t anything too crazy about this case that I hadn’t seen before. If you are a patient, you are probably thinking that this is a ton of medications. If you are in healthcare and work in geriatrics, this is probably nothing you haven’t seen before. I deal with patients on 10, 20, and sometimes even 30+ medications on a daily basis. Helping physicians and nurses identify medication related problems is what I do, and from the above, you can get a small glimpse of that. What separated this case from others I’ve seen is that I flipped to the next page in the H&P and saw this:

Med list 2

I was speechless, and pray that I will never see a medication list like this again!

Thanks for reading!  Please subscribe to the blog as I’m giving away a 6 page PDF on 30 medication mistakes I see in my practice as a clinical pharmacist.

Written By Eric Christianson

February 23, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories